SEDATIVE WITHDRAWAL SYNDROMES              

Return to Substance Abuse Articles       
See also: Sedatives  


There are a couple of different situations where sedative withdrawal syndrome  occurs; many of which are not appreciated by many doctors and most sedative users.  Sedatives are drugs that depress brain function causing intoxication.  
  
ACUTE WITHDRAWAL SYNDROME SEEN WITH HIGH DOSE USE 

First, there are people who abuse sedatives in doses much higher than recommended.  They are often looking to get high.  They buy the medication from the street or juggle multiple physicians to obtain prescriptions.  They are often using other drugs as well.  When these people detox, they are considered high dose users.  In these cases, withdrawal is similar to that of alcohol, albeit of slower onset and longer duration. 

You can see shakiness and anxiety.  There is also hypersensitivity to all aour sensenses: sight, sound and touch.  We may feel tingly.  In severe cases, there are seizures, delerium and even delerium tremens.  The withdrawal syndrome is potentially fatal if left untreated.  It can be avoided by gradual reduction of the drug over a 7-10 day period.  Most health professionals and substance abusers are aware of this type of withdrawal syndrome. 

LONG TERM WITHDRAWAL SYNDROME SEEN WITH LOW DOSE, OR HIGH DOSE USAGE 

What is not as widely appreciated is that withdrawal can occur even in persons who use only prescribed dosages of sedatives.  This is especially common in persons using benzodiazepines. I call this a Low-dose Withdrawal Syndrome but it is also referred to as a prolonged/protracted/delayed abstinence syndrome. It is seen in persons who are using the sedatives for a long time- usually at least 3-6 months,  However, a person taking as little as 2 mgs of Xanax for 6-8 weeks (or an equivalent dose of other benzodiazepines) can experience such withdrawal syndrome. 

This type of withdrawal is less severe than that associated with high doses of the drug.   It is not associated with seizures, delirium or overt physical signs; this is one of the reasons it is not widely recognized.  It is associated with anxiety, muscle spasms, insomnia, shakiness, increased sensitivity to sensory stimuli (such as sounds or bright lights) and ringing in the ears, as well as feelings of derealization and depersonalization.  

Unfortunately, this type of withdrawal can persist for a long time, perhaps even a year.  It seems that the longer one uses the pills, the longer the withdrawal will last.  After a year of use, I anticipate that such a syndrome will last 3 months.  After years of use, it may last for a year or more.  

WITHDRAWAL SYMPTOMS WHILE STILL TAKING MEDICATIONS

In some patients, it seems like withdrawal can even occur while they are still using the medication.  This is especially true with the short acting tranquilizers like Xanax.  The blood levels of these drugs drop after a few hours and the patients begin to become more anxious and shaky.  Often, the symptoms are attributed to reemergence of the initial problem for which the medication was originally prescribed.  Patients are often treated by an increase in the medication.  This may temporarily relieve symptoms.   Unfortunately, the symptoms will eventually recur at the higher dosage.

It can be difficult distinguishing this withdrawal syndrome from a recurrence of anxiety.  Some doctors will say that the  cause for these symptoms is worsening of the underlying anxiety disorder.  Many of the symptoms are similar.  I believe that it is usually a distinct withdrawal syndrome.  Studies have shown that many symptoms, common to both, are worse during withdrawal than during the initial presentation of anxiety.  In addition, there are other symptoms, such as ringing in the ears, loss of appetite, derealization and hypersensitivity to various sensations, which are not seen with anxiety. 

Unfortunately, in any one patient, the only way to distinguish between recurrent anxiety vs. low dose withdrawal syndrome may be to observe the patient for a few months; if the symptoms improve, it was likely withdrawal.  

TREATMENT CONSIDERATIONS

There will be a high number of treatment failures if we address protracted withdrawal with only short-term treatment.  Long-term pharmacologic treatment is usually necessary in conjunction with a counseling program.  My approach has been to substitute a long acting sedative such as Librium and slowly reduce the dosage.  I will add other medications as needed.  This can take months to accomplish or even longer.  One patient took me three years to detox. 

Obviously, the patient needs to be reliable and in a stable living environment for this to work.  My opinion is that if the person remains functional and the dosage is being slowly reduced, there is no reason to rush things along.    However, I have heard of other experienced and caring physicians, who do such detoxes in a week or two. 

Medications such as Depakote or Neurontin are often used.  These drugs protect against seizures and are able to reduce anxiety and insomnia.  Some of the newer anti-psychotic medicines, such as Zyprexa and Seroquel also help.  These medicines tend to be safe and are able to reduce anxiety and other symptoms of withdrawal.    

Many primary care physicians are unaware of the withdrawal syndrome seen at low doses.  The patient needs to keep himself educated about the danger.  In general, these medications should not be used continuously for more than 1-2 months.  If you are on the medication longer, both you and your doctor have to be knowledgeable about these issues.


Return to Substance Abuse Articles